Alert archive / Nebraska / Tornado Warnings in 2022

Tornado Warning 19, NWS Hastings, NE

July 16, 2022Hall County, Nebraska

NWS Hastings, NE issued this tornado warning at Jul 16, 2022, 8:49 PM CDT for Hall County, Nebraska. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2022, 8:49 PM CDT (01:49 UTC)
Expired
Jul 16, 2022, 9:15 PM CDT
In force
26 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Hall County, NE

The radar

The Grand Island radar (KUEX), 61 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:52 PM CDTHAIL 1.75Cairo, NEDELAYED REPORT FROM SATURDAY EVENING. NERAIN OBSERVER COMMENTED THAT THEY HAD GOLF BALL SIZE HAIL. TIME ESTIMATED FROM RADAR.
Jul 16, 8:54 PM CDTTSTM WND GST 804 Se Cairo, NESTORM CHASER REPORTS 70-80 MPH AND POSSIBLE BRIEF TORNADO 3-4 SE OF CAIRO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 6:37 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2253 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WFUS53 KGID 170149
TORGID
NEC079-170215-
/O.NEW.KGID.TO.W.0019.220717T0149Z-220717T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
849 PM CDT Sat Jul 16 2022

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Central Hall County in south central Nebraska...

* Until 915 PM CDT.
    
* At 848 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Cairo, or 10 miles west of Grand Island, moving
  south at 35 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Wood River and Alda around 900 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Doniphan.

This includes Interstate 80 between mile markers 298 and 311.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4070 9833 4070 9861 4100 9871 4105 9850
      4105 9849
TIME...MOT...LOC 0148Z 343DEG 31KT 4094 9857 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Wesely
1 follow-up statement
653 
WWUS53 KGID 170213
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
913 PM CDT Sat Jul 16 2022

NEC079-170222-
/O.EXP.KGID.TO.W.0019.000000T0000Z-220717T0215Z/
Hall NE-
913 PM CDT Sat Jul 16 2022

...THE TORNADO WARNING FOR CENTRAL HALL COUNTY WILL EXPIRE AT 915 PM
CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However a tornado 
warning remains in effect for southwestern portions of Hall County.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for
Hall County.

Remember, a Tornado Warning still remains in effect for southwestern 
Hall County.

LAT...LON 4070 9833 4070 9861 4100 9871 4105 9850
      4105 9849
TIME...MOT...LOC 0212Z 343DEG 31KT 4074 9849 

$$

Wesely

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 16, 2:47 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, Jul 16, 2:47 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
247 PM CDT Sat Jul 16 2022

.DISCUSSION...(This evening through Saturday)
Issued at 241 PM CDT Sat Jul 16 2022

Main forecast problems include thunderstorm/severe weather chances
tonight and excessive heat next week.

Some thundershowers/thunderstorms can occur this afternoon. A
couple of weak boundaries/outflow boundaries noted on LAPS, MSAS, radar
and satellite data will be the focus of much of convection this
afternoon/evening. One boundary has been slowly dropping south
this afternoon toward the CWA and could be the main focus of
afternoon/evening convection. Low and mid-level Lapse rates are
fairly weak while effective deep layer shear is moderate at 30-40
KTS. Not a lot of forcing to help things along this afternoon,
and it appears that coverage will be limited, although some sun is
breaking out on the west edge of a significant area of sky cover.
Chances of precip ramp up a bit later on this evening and into
tonight.

Upper level ridge over the west is shifting slightly west
today/tonight with height falls occurring over the Plains and a
shortwave trough/perturbation forecast to round the upper level
anticyclone and could enhance the strength of any storms that may
develop tonight. The 850 mb theta-e ridge axis will remain well
off to the northwest in west central Nebraska into central South
Dakota. Deep layer shear is forecast to be 35 KTS or so this
evening and decrease slowly with time. MUCAPEs from the HREF do
not look impressive where convection may occur, topping out only
in the 1000- 1500 J/kg range, and decreasing over time. Mid-level
lapse rates will be less than spectacular, advertised as maybe up
to -7C/km on the RAP. The main thing going for marginally severe
weather tonight will be the southern branch of the upper jet maybe
poking far enough south to add to upper level divergence within
the forward left quadrant of a jet streak and of course, the
perturbation/shortwave trough rounding the anticyclone.

One more day of near normal highs for Sunday as the upper ridge
starts to build in from the west again and regain prominence. We
should get some good subsidence, so dry weather is anticipated, but
could start off with some stratus in the morning, and perhaps some
patchy fog.

Upper level ridge builds in even more for some hot weather for the
rest of the week. 700 mb temps reach above 14C in general by Monday
into Tuesday, which would put a lid on most if not all convection. A
cold front is advertised to push through Tuesday night by long range
models, bringing in significantly drier air, and perhaps a few
degrees cooler temp. Dew points in the 40s and 50s for Wednesday and
Thursday should continue giving us dry conditions as high
temperatures continue to climb well into the 90s. The next shot at
rain looks like possibly Thursday night and beyond when low-level
moisture flux increases within return flow. 700 mb temps will remain
high enough to discourage daytime surface convection, leaving any
meager chance at all for precip relegated to mostly during the night
time as the upper level subtropical ridge re-establishes itself. For
now, severe parameters indicate little chance of severe weather for
the 7-day forecast after the marginal risk of severe storms
tonight.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1239 PM CDT Sat Jul 16 2022

Main issue will be the chance of convection late this afternoon
and for the rest of the evening. There is a marginal risk of
severe storms, so there may be the need for short fused updates
with wind speed direction based on the way any storms evolve. Hi-
res models indicate the possibility of some stratus to develop
late tonight into Sunday morning, and maybe a little bit of a
reduction to visibility, possibly MVFR. Not a lot of confidence in
this yet, but it is worth a mention. Confidence should increase
over time.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Heinlein
AVIATION...Heinlein
Hazardous weather outlook, Jul 16, 7:21 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
721 PM CDT Sat Jul 16 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
180030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
721 PM CDT Sat Jul 16 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms will track southeast across the
outlook area this evening into tonight. The primary severe weather
threats will be wind gusts to around 75 mph and hail to near the
size of ping-pong balls.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A prolonged stretch of hot weather is expected to impact much of
the local area next week. Widespread heat index values over 100
degrees are expected most days...with a brief cool down Wednesday
possibly providing a bit of relief from the more intense heat.

In addition...there are small chances for thunderstorms both
Thursday and Friday nights.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Local storm report, Jul 16, 8:24 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
824 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             BEAVER CITY             40.14N 99.83W
07/16/2022  M0.88 INCH       FURNAS             NE   EMERGENCY MNGR

            WINDS MEASURED AT 30 MPH WITH NICKEL SIZED
            HAIL.

&&

SR
Local storm report, Jul 16, 8:34 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
834 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     2 ENE HOLBROOK          40.31N 99.98W
07/16/2022                   FURNAS             NE   STORM CHASER

            ROOF OFF TWO CAR GARAGE DESTROYED.
            OUTBUILDING DESTROYED AT FARMSTEAD 4 W OF
            ARAPAHOE. HALF DOLLAR HAIL ALSO REPORTED
            WITH THIS STORM. DELAYED REPORT FROM STORM
            SPOTTER SURVEYING DAMAGE AFTER STORM.

&&

SR
Special weather statement, Jul 16, 8:36 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Hastings NE
836 PM CDT Sat Jul 16 2022

NEZ060-170200-
Dawson NE-
836 PM CDT Sat Jul 16 2022

...Strong thunderstorms will impact portions of central Dawson County
through 900 PM CDT...

At 836 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Eddyville to 10 miles
northeast of Cozad to near Willow Island. Movement was southeast at
25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Eddyville around 840 PM CDT.
  Sumner around 850 PM CDT.

Other locations in the path of these storms include Lexington.

This includes Interstate 80 between mile markers 219 and 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.

&&

LAT...LON 4105 9997 4105 9961 4093 9942 4077 9965
      4071 9998 4095 10009
TIME...MOT...LOC 0136Z 305DEG 20KT 4093 9967 4096 9984 4092 10005

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Shawkey
Local storm report, Jul 16, 8:38 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
838 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FUNNEL CLOUD     4 N CAIRO               41.06N 98.62W
07/16/2022                   HOWARD             NE   STORM CHASER

            STORM CHASER REPORTS RAPID ROTATION AND RAIN
            WRAPPED CIRCULATION. NO EVIDENCE OF THE
            ROTATION EXTENDING TO THE GROUND AT THE
            MOMMENT.

&&

SR
Local storm report, Jul 16, 8:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
840 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             FARWELL                 41.21N 98.63W
07/16/2022  E1.75 INCH       HOWARD             NE   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED HAIL ON THE GROUND IN
            FARWELL. TIME IS ESTIMATED FROM RADAR DATA.

&&

MH
Local storm report, Jul 16, 8:45 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
845 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     2 ENE HOLBROOK          40.31N 99.98W
07/16/2022                   FURNAS             NE   STORM CHASER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            ENE HOLBROOK. ROOF OFF TWO CAR GARAGE
            DESTROYED. OUTBUILDING DESTROYED AT
            FARMSTEAD 4 W OF ARAPAHOE. HALF DOLLAR HAIL
            ALSO REPORTED WITH THIS STORM. DELAYED
            REPORT FROM STORM SPOTTER SURVEYING DAMAGE
            AFTER STORM. ADDITIONAL INFORMATION RECEIVED
            AT 841 PM ALSO REPORTING A GRAIN BIN
            DESTROYED AT THE SAME FARMSTEAD.

&&

SR

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:15 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDGreeley, Howard, Sherman, Valley45 min
Jul 16, 7:21 PM CDTSpecial Weather StatementGIDFurnas24 min
Jul 16, 7:34 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper41 min
Jul 16, 7:52 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDDawson53 min
Jul 16, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDBuffalo, Dawson, Sherman49 min
Jul 16, 7:58 PM CDTSpecial Weather StatementGIDHoward32 min
Jul 16, 8:01 PM CDTSpecial Weather StatementGIDSherman29 min
Jul 16, 8:07 PM CDTSevere Thunderstorm WarningGIDHoward, Sherman38 min
Jul 16, 8:10 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan21 min
Jul 16, 8:24 PM CDTTornado WarningGIDHall, Howard36 min
Jul 16, 8:33 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDBuffalo42 min
Jul 16, 8:36 PM CDTSpecial Weather StatementGIDDawson24 min
Jul 16, 8:44 PM CDTSevere Thunderstorm WarningGIDDawson31 min
Jul 16, 8:51 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Hall, Howard39 min
Jul 16, 8:59 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Franklin, Kearney, Webster46 min
Jul 16, 9:04 PM CDTTornado WarningGIDAdams, Buffalo, Hall, Kearney14 min
Jul 16, 9:10 PM CDTSevere Thunderstorm Warning Destructive damage threatGIDAdams, Clay, Hall50 min
Jul 16, 9:17 PM CDTSpecial Weather StatementGIDDawson28 min
Jul 16, 9:28 PM CDTSpecial Weather StatementGIDFranklin32 min
Jul 16, 9:40 PM CDTSpecial Weather StatementGIDFranklin, Furnas, Harlan50 min
Jul 16, 9:41 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster49 min
Jul 16, 10:17 PM CDTSpecial Weather StatementGIDThayer28 min
Jul 16, 10:55 PM CDTSpecial Weather StatementGIDThayer35 min

Nearby

Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.